Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 31, 2024, 7:47 AM CDT for Davis County, Monroe County, Wapello County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2024, 7:47 AM CDT (12:47 UTC)
- Expired
- Jul 31, 2024, 12:25 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davis County, IA, Monroe County, IA, Wapello County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2475 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
021
WGUS53 KDMX 311247
FFWDMX
IAC051-135-179-311845-
/O.NEW.KDMX.FF.W.0024.240731T1247Z-240731T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
747 AM CDT Wed Jul 31 2024
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Eastern Monroe County in south central Iowa...
Northern Davis County in southeastern Iowa...
Wapello County in southeastern Iowa...
* Until 145 PM CDT.
* At 747 AM CDT, emergency management reported some road closures
due to flash flooding in parts of eastern Monroe County. Between 2
and 4 inches of rain have fallen. Additional rainfall amounts up
to 1 inch are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ottumwa, Albia, Bloomfield, Eddyville, Ottumwa Industrial Airport,
Eldon, Agency, Lovilia, Blakesburg, Pulaski, Drakesville,
Kirkville, Floris, Chillicothe, Bloomfield Municipal Airport and
Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9262 4116 9255 4116 9244 4111 9218
4067 9218 4068 9240 4090 9264 4100 9294
4116 9294 4116 9292 4116 9287 4116 9282
4116 9281 4116 9278 4116 9268 4116 9265
4116 9264
FLASH FLOOD...OBSERVED
$$
Zogg2 follow-up statements
350
WGUS73 KDMX 311444
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
944 AM CDT Wed Jul 31 2024
IAC051-135-179-311845-
/O.CON.KDMX.FF.W.0024.000000T0000Z-240731T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davis IA-Monroe IA-Wapello IA-
944 AM CDT Wed Jul 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT THIS
AFTERNOON FOR EASTERN MONROE, NORTHERN DAVIS AND WAPELLO COUNTIES...
At 944 AM CDT, local law enforcement reported flash flooding and
several road closures across the warned area. Between 2 and 4 inches
of rain have fallen over the past several hours. Additional
thunderstorms with heavy rain are moving into and through the warned
area. Additional rainfall amounts of 1 to 3 inches are possible
which may worsen the flash flooding situation.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ottumwa, Albia, Bloomfield, Eddyville, Ottumwa Industrial Airport,
Eldon, Agency, Lovilia, Blakesburg, Pulaski, Drakesville,
Kirkville, Floris, Chillicothe, Bloomfield Municipal Airport and
Albia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4116 9262 4116 9255 4116 9244 4111 9218
4067 9218 4068 9240 4090 9264 4100 9294
4116 9294 4116 9292 4116 9287 4116 9282
4116 9281 4116 9278 4116 9268 4116 9265
4116 9264
FLASH FLOOD...OBSERVED
$$
Zogg573
WGUS73 KDMX 311725 RRA
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1225 PM CDT Wed Jul 31 2024
IAC051-135-179-311735-
/O.CAN.KDMX.FF.W.0024.000000T0000Z-240731T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davis IA-Monroe IA-Wapello IA-
1225 PM CDT Wed Jul 31 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN MONROE, NORTHERN
DAVIS AND WAPELLO COUNTIES...
The flash flood warning has been replaced with an areal flood
warning.
&&
LAT...LON 4116 9262 4116 9255 4116 9244 4111 9218
4067 9218 4068 9240 4090 9264 4100 9294
4116 9294 4116 9292 4116 9287 4116 9282
4116 9281 4116 9278 4116 9268 4116 9265
4116 9264
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:32 AM CDT, 1 hour 15 minutes earlier. Its key messages:
- Early morning storms across central Iowa with large hail, damaging winds, and heavy rain
- Heat into the afternoon, extent highly dependent on convective trends.
- Additional round of storms this evening with severe and heavy rain threat.
Area forecast discussion, Jul 31, 6:32 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 632 AM CDT Wed Jul 31 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Early morning storms across central Iowa with large hail, damaging winds, and heavy rain - Heat into the afternoon, extent highly dependent on convective trends. - Additional round of storms this evening with severe and heavy rain threat. && .DISCUSSION... Issued at 238 AM CDT Wed Jul 31 2024 Storms are passing across central Iowa early this morning, following along the 850 mb moisture gradient. So far storms have produced brief periods of quarter to half dollar sized hail, along with longer lasting dime to penny sized hail. Winds have been reported mostly in the 30 to 40 mph range but a few stronger gusts over 50 mph have occurred with downbursts. CAMs have struggled significantly with the evolution of convection the past several days and tonight is no different. Even so, we expect that the general trend of training storms along this boundary (which CAMs have shown, even if timing and placement has been incorrect) will occur with storms tonight. In the last 60-90 minutes storms have generally produced 1- 1.5 inches of rain. We're near flash flood guidance on this, so will monitor closely for hydro problems through the rest of the morning. The good news here is that back building further east has slowed at this time, which may help reduce more enhanced training storm concerns. Of course placement will also be in play, as metro areas will be more susceptible. Storms are expected to push out of the area by mid morning with a lull through the daytime. This should allow for temperatures to warm substantially. Uncertainty in just how high temperatures (and heat index, with high humidity in place) is high. Should storms and cloud cover linger later into the day, temperatures will be kept down. As such, have kept the heat advisory unchanged from the previous shift. If clearing occurs with optimal warming into the afternoon, this could be expanded north and/or upgraded to a heat warning as the potential for extreme heat is there. Our attention then turns to the next round of convection. This round is more synoptically driven by a shortwave passing across the area, which lends towards a least a little more confidence in evolution compared to the past several nights. Storms will fire across the plains in the late afternoon, moving into Iowa by late this evening. By this time it is expected that they will have grown upscale. Storms will persist through the overnight with damaging winds and large hail the main hazards. Heavy rain will also be a concern with this final round, especially in area that receive heavy rain this morning (and that received it yesterday). Into this weekend less active with temperatures more seasonal in the upper 80s to low 90s with heat index only a degree or 2 over that. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 632 AM CDT Wed Jul 31 2024 Early morning storms continue to move east, impacting KOTM for the next few hours. Otherwise, VFR conditions for much of the TAF period. By this evening storms will move into the area and continue form east to west overnight. Have included -TSRA across all sites, though further adjustments for wind and visibility may be needed as storms develop. && .HYDROLOGY... Issued at 347 PM CDT Tue Jul 30 2024 Once again flash flooding will be possible from this afternoon into at least Wednesday. In spite of maturing crops (which usually limit flash flood potential this time of year), recent heavy rainfall has led to elevated soil moisture values (and thus elevated flash flood concerns) across much of the CWA. Right now the NASA SPoRT 4-inch soil moisture as well as CREST and SAC-SMA upper-level soil moisture parameters all agree on elevated soil moisture values roughly north of a line from Sioux City to Winterset to Centerville. While soil moisture values are elevated across much of the CWA north of this line, the most elevated values are roughly within a 75-mile band north of that line. In this area the soil moisture values are elevated such that flash flooding concern is significantly higher than normal. With this aforementioned 75-mile wide band, it will take significantly less rainfall than typical for this time of year to produce flash flooding. Flash flood guidance values within this region are as low as 1.7 inches over three hours which could easily be achieved and exceeded with the potential rainfall through Wednesday. Even outside this 75-mile band if the rain is heavy enough then flash flooding would be possible elsewhere across the CWA especially within a 125-mile band north of the aforementioned line. Of course urban flooding will be a concern as well regardless of location with the heavy rainfall amounts that are possible. In terms of potential river flooding, it would be heavily dependent on the amount, location and timing of the heavy rainfall. Although the rivers in the area of most concern through Wednesday have recovered significantly from the high stages associated with the flooding last month into the early part of this month, much of the Des Moines, Skunk and Cedar/Iowa River basins are still reporting above (76 to 90th percentile) to much above normal (greater than 90th percentile) flows for this time of year. Right now the most likely scenario according to QPF hydrograph ensemble and HEFS guidance is that there would be minor to moderate rises on area rivers with isolated moderate to significant rises possible in isolated areas. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for IAZ033>035-044>048-057>061-070>075-081>086-092>097. Flood Watch until 7 AM CDT this morning for IAZ034>036-045>049- 058>062-072>075-085-086-097. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff HYDROLOGY...Zogg
Hazardous weather outlook, Jul 31, 4:40 AM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Wed Jul 31 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 440 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch and Severe Thunderstorm Watch are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Heat Advisory is in effect for the area this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms will arrive late this evening from the west and move across the state overnight. Damaging winds and large hail will be the primary threats. Heavy rain is also a concern for areas that will have received the most rain so far this week. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few non-severe thunderstorms may linger into Thursday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today through Thursday morning. Rainfall amount reports are also appreciated. Hagenhoff
In the hours before
Local storm report, Jul 31, 4:08 AM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
408 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM Tstm Wnd Gst 4 SE Kirkville 41.11N 92.45W
07/31/2024 M63 MPH Wapello IA ASOS
&&Local storm report, Jul 31, 5:51 AM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
551 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM Hail 1 NE Windsor Heights 41.61N 93.70W
07/31/2024 E1.00 Inch Polk IA Public
&&Local storm report, Jul 31, 5:52 AM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
552 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM Hail 3 NE Des Moines 41.61N 93.57W
07/31/2024 E1.00 Inch Polk IA Public
&&Local storm report, Jul 31, 7:19 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
719 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM Rain 1 NNW Pella 41.43N 92.92W
07/31/2024 M4.37 Inch Marion IA Mesonet
Mesonet station AU190 Pella.
0705 AM Rain 5 NW Floris 40.90N 92.41W
07/31/2024 M3.11 Inch Wapello IA Mesonet
Mesonet station 6427D 4 WNW Floris.
0705 AM Rain 3 NNW Eldon 40.96N 92.24W
07/31/2024 M3.25 Inch Wapello IA Mesonet
Mesonet station 9917D 3 NNW Eldon.
0705 AM Rain Blakesburg 40.96N 92.64W
07/31/2024 M3.38 Inch Wapello IA Mesonet
Mesonet station 7115D Blakesburg.
0705 AM Rain 4 WSW Prairie City 41.58N 93.30W
07/31/2024 M4.43 Inch Jasper IA Mesonet
Mesonet station 8144D 3 WSW Prairie City.
0700 AM Rain 3 W Hartford 41.45N 93.46W
07/31/2024 M3.32 Inch Warren IA Cocorahs
Cocorahs station IA-WR-27 Carlisle 4.5 SSE.
0700 AM Rain 2 S Pella 41.38N 92.92W
07/31/2024 M5.86 Inch Marion IA CO-OP Observer
CO-OP Observer station PEAI4 Pella.
0655 AM Rain 2 WSW Pella 41.40N 92.95W
07/31/2024 M4.90 Inch Marion IA AWOS
AWOS station KPEA Pella Airport.
0654 AM Rain Des Moines Int Airport 41.53N 93.67W
07/31/2024 M3.90 Inch Polk IA ASOS
ASOS station KDSM Des Moines International
Airport.
0600 AM Rain 4 SW Pella 41.37N 92.98W
07/31/2024 M3.13 Inch Marion IA Mesonet
Mesonet station RRMI4 4.2 SW Pella.
&&Local storm report, Jul 31, 7:22 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
722 AM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM Rain 2 S Minburn 41.73N 94.03W
07/31/2024 M3.50 Inch Dallas IA Public
&&Special weather statement, Jul 31, 7:34 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
734 AM CDT Wed Jul 31 2024
IAZ075-311245-
Mahaska IA-
734 AM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MAHASKA COUNTY
THROUGH 745 AM CDT...
At 734 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Oskaloosa, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oskaloosa, Fremont, University Park, Rose Hill, Keomah Village, Lake
Keomah State Park, and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 9264 4138 9262 4138 9241 4121 9241
TIME...MOT...LOC 1234Z 275DEG 43KT 4130 9253
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jul 31, 1:49 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Warren | 41 min |
| Jul 31, 1:56 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jul 31, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 50 min |
| Jul 31, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Mahaska, Marion, Monroe, Wapello | 33 min |
| Jul 31, 3:42 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 25 min |
| Jul 31, 7:34 AM CDT | Special Weather Statement | DMX | Mahaska | 11 min |
| Jul 31, 7:54 AM CDT | River Flood Warning | DMX | Davis, Wapello | 18 hr |
| Jul 31, 8:02 AM CDT | Flash Flood Warning | DMX | Mahaska, Marion, Warren | 4 hr |
| Jul 31, 10:13 AM CDT | Severe Thunderstorm Warning | DMX | Davis | 47 min |
| Jul 31, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jul 31, 11:27 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 48 min |
| Jul 31, 12:23 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Mahaska, Marion, Monroe, Wapello and 1 more | 24 hr |
| Jul 31, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Carroll, Cass, Crawford and 3 more | 64 min |
| Jul 31, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 53 min |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.